Cases That Test Your Skills

Young, angry, and in need of a liver transplant

Author and Disclosure Information

Ms. L, age 21, takes sertraline for depression. Two weeks after being prescribed valproic acid for ‘mood swings,’ she comes to the ED with acute liver failure. Is her liver injury drug-induced?


 

References

CASE Rash, fever, extreme lethargy; multiple hospital visits

Ms. L, age 21, a single woman with a history of major depressive disorder (MDD), is directly admitted from an outside community hospital to our tertiary care academic hospital with acute liver failure.

One month earlier, Ms. L had an argument with her family and punched a wall, fracturing her hand. Following the episode, Ms. L’s primary care physician (PCP) prescribed valproic acid, 500 mg/d, to address “mood swings,” which included angry outbursts and irritability. According to her PCP, no baseline laboratory tests were ordered for Ms. L when she started valproic acid because she was young and otherwise healthy.

After Ms. L had been taking valproic acid for approximately 2 weeks, her mother noticed she became extremely lethargic and took her to the emergency department (ED) of a community hospital (Visit 1) (Table 1). At this time, her laboratory results were notable for an aspartate aminotransferase (AST) level of 303 IU/L (reference range: 8 to 40 IU/L) and an alanine aminotransferase (ALT) level of 241 IU/L (reference range: 20 to 60 IU/L). She also underwent a liver ultrasound, urine toxicology screen, blood alcohol level, and acetaminophen level; the results of all of these tests were unremarkable. Her valproic acid level was within therapeutic limits, consistent with patient adherence; her ammonia level was within normal limits. At Visit 1, Ms. L’s transaminitis was presumed to be secondary to valproic acid. The ED clinicians told her to stop taking valproic acid and discharged her. Her PCP did not give her any follow-up instructions for further laboratory tests or any other recommendations.

Ms. L: Timeline of events

During the next week, even though she stopped taking the valproic acid as instructed, Ms. L developed a rash and fever, and continued to have lethargy and general malaise. When she returned to the ED (Visit 2) (Table 1), she was febrile, tachycardic, and hypotensive, with an elevated white blood cell count, eosinophilia, low platelets, and elevated liver function tests. At Visit 2, she was alert and oriented to person, place, time, and situation. Ms. L insisted that she had not overdosed on any medications, or used illicit drugs or alcohol. A test for hepatitis C was negative. Her ammonia level was 58 µmol/L (reference range: 11 to 32 µmol/L). Ms. L received N-acetylcysteine (NAC), prednisone, diphenhydramine, famotidine, and ibuprofen before she was transferred to our tertiary care hospital.

When she arrives at our facility (Visit 3) (Table 1), Ms. L is admitted with acute liver failure. She has an ALT level of 4,091 IU/L, and an AST level of 2,049 IU/L. Ms. L’s mother says that her daughter had been taking sertraline for depression for “some time” with no adverse effects, although she is not clear on the dose or frequency. Her mother says that Ms. L generally likes to spend most of her time at home, and does not believe her daughter is a danger to herself or others. Ms. L’s mother could not describe any episodes of mania or recurrent, dangerous anger episodes. Ms. L has no other medical history and has otherwise been healthy.

On hospital Day 2, Ms. L’s ammonia level is 72 µmol/L, which is slightly elevated. The hepatology team confirms that Ms. L may require a liver transplantation. The primary team consults the inpatient psychiatry consultation-liaison (C-L) team for a pre-transplant psychiatric evaluation.

The authors’ observations

The differential diagnosis for Ms. L was broad and included both accidental and intentional medication overdose. The primary team consulted the inpatient psychiatry C-L team not only for a pre-transplant evaluation, but also to assess for possible overdose.

Continue to: A review of the records...

Pages

Next Article: